Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Denver/Boulder, CO

March 29, 20084 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 29, 2008, 9:04 AM MDT for 4 counties in Colorado. It took effect at Mar 29, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2008, 9:04 AM MDT (15:04 UTC)
In effect from
Mar 29, 2008, 12:00 PM MDT
Expired
Mar 29, 2008, 5:54 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 291505
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
904 AM MDT SAT MAR 29 2008

COZ241-246-247-292315-
/O.UPG.KBOU.FW.A.0001.080329T1800Z-080330T0000Z/
/O.NEW.KBOU.FW.W.0003.080329T1800Z-080330T0000Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
904 AM MDT SAT MAR 29 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON FOR GUSTY WIND AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL DEVELOP
ACROSS EASTERN DOUGLAS...ELBERT AND LINCOLN COUNTIES THIS
AFTERNOON. IN ADDITION...RELATIVE HUMIDITY WILL DROP TO 15 PERCENT
OR LESS. THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND DRY
FUELS WILL CREATE CRITICAL FIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
LESZCYNSKI
2 follow-up statements
000 
WWUS85 KBOU 292207
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT SAT MAR 29 2008

COZ241-246-247-300000-
/O.CON.KBOU.FW.W.0003.000000T0000Z-080330T0000Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
407 PM MDT SAT MAR 29 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON FOR FIREWEATHER ZONES 241...246 AND 247...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS SATURDAY
AFTERNOON FOR PORTIONS OF EAST CENTRAL COLORADO.

SOUTHWEST WINDS OF 15 TO 25 MPH AND GUSTS TO AROUND 35 MPH ARE LIKELY
TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON ACROSS EASTERN
DOUGLAS...ELBERT AND LINCOLN COUNTIES. THE STRONGEST WINDS GUSTS
ARE EXPECTED IN OPEN RANGELAND IN EASTERN ELBERT AND NORTHERN
LINCOLN COUNTIES ALONG INTERSTATE 70.

FURTHERMORE...RELATIVE HUMIDITY IN THE 13 TO 18 PERCENT RANGE WILL 
COMBINE WITH THESE GUSTY WINDS AND DRY FUELS TO CREATE CRITICAL
FIRE CONDITIONS IN THIS MOSTLY RURAL AREA OF EAST CENTRAL
COLORADO.

CONDITIONS ARE EXPECTED TO IMPROVE QUICKLY THIS EVENING AS WIND
SPEEDS DECREASE AND RELATIVE HUMIDITIES RISE WITH COOLING
TEMPERATURES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
BAKER
000 
WWUS85 KBOU 292354
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT SAT MAR 29 2008

COZ241-246-247-300100-
/O.CAN.KBOU.FW.W.0003.000000T0000Z-080330T0000Z/
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...
AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...KUTCH...
PUNKIN CENTER
554 PM MDT SAT MAR 29 2008

...RED FLAG WARNING IS CANCELLED FOR COLORADO FIREWEATHER ZONES 
241...246 AND 247...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE RED FLAG
WARNING. 

WIND SPEEDS HAVE DECREASED AND RELATIVE HUMIDITIES HAVE INCREASED
SLIGHTLY WITH COOLING TEMPERATURES. THIS TREND WILL CONTINUE
THROUGH THIS EVENING WHICH WILL REDUCE THE RISK FOR WILDLAND FIRE
SPREAD IN EAST CENTRAL COLORADO. THEREFORE THE RED FLAG WARNING
FOR EASTERN DOUGLAS...ELBERT AND LINCOLN COUNTIES HAS BEEN ALLOWED
TO EXPIRE.


$$
BAKER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 29, 4:00 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 29, 4:00 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT SAT MAR 29 2008

.SHORT TERM...MODERATE ZONAL FLOW OVER THE STATE WILL DELIVER A MILD
AND MOSTLY SUNNY DAY TO NORTHEAST COLORADO TODAY.  WEAK WARM
ADVECTION AHEAD OF A DEVELOPING BROAD UPPER TROUGH WILL COMBINE WITH
A LEE TROUGH TO WARM TEMPERATURES INTO THE MID AND UPPER 60S FROM
DENVER EASTWARD.  A SOUTHERLY PRESSURE GRADIENT TO THE EAST OF THE
LEE TROUGH WILL PRODUCE BREEZY CONDITIONS ACROSS THE EASTERN
PLAINS.  THE WARM TEMPERATURES...WINDS OF 15 TO 25 MPH AND RELATIVE
HUMIDITY VALUES AROUND 20 PERCENT WILL INCREASE THE FIRE DANGER ON
THE PLAINS SINCE VEGETATION IS STILL DORMANT AND DRY.  HOWEVER...THE
WINDS ARENT STRONG ENOUGH AND HUMIDITIES WONT BE LOW ENOUGH TO
PRODUCE THE EXTREME CONDITIONS THAT WOULD WARRANT A RED FLAG
WARNING.  SINCE A FIRE WEATHER WATCH FOR THIS AFTERNOON WAS
PREVIOUSLY ISSUED FOR THE PALMER DIVIDE...WILL LET IT CONTINUE.

IN THE MOUNTAINS...THE INITIAL EFFECTS OF THE APPROACHING/DEVELOPING
BROAD UPPER TROUGH WILL PRODUCE SCATTERED SNOW SHOWERS THROUGH THE
DAY.  RADARS ON THE WESTERN SLOPE AND OVER NORTHERN UTAH ALREADY
SHOW SOME ECHOES ASSOCIATED WITH AN INITIAL IMPULSE EMBEDDED IN THE
ZONAL FLOW.  COVERAGE OF THE SHOWERS TODAY SHOULD BE SPOTTY AND
ACCUMULATIONS SHOULD BE LESS THAN A COUPLE INCHES.  LATER
TONIGHT...FALLING HEIGHTS AND INCREASING MOISTURE AT MID AND UPPER
LEVELS SHOULD INCREASE THE COVERAGE OF PRECIPITATION.  A FEW SHOWERS
MAY ALSO MOVE ACROSS THE NORTHEAST PLAINS...BUT THE PROBABILITY WILL
BE LOW.  AFTER MIDNIGHT...A SURFACE COLD FRONT WILL DROP OUT OF
WYOMING AND ACROSS NORTHEAST COLORADO.  WINDS WILL SWITCH THE
NORTHERLY AND COVERAGE OF SHOWER ACTIVITY ACROSS THE PLAINS SHOULD
INCREASE.

.LONG TERM...RATHER COMPLICATED FROM SUN INTO MON AS A COUPLE OF
UPPER LEVEL TROUGHS MOVE QUICKLY ACROSS THE CENTRAL AND NRN
ROCKIES.  THE FIRST SYSTEM WILL MOVE ACROSS ON SUN WITH FAIRLY STG
SW FLOW ALOFT.  CROSS-SECTIONS SHOW QUITE A BIT OF MOISTURE IN THE
MTNS WITH LAPSE RATES AROUND 7 C/KM.  ALTHOUGH SWLY FLOW AT 700 MB
IS NOT FAVORABLE IN MOST AREAS OF NRN MTNS SOME SPOTS IN ZONES 31
AND 33 CAN GET DECENT SNOWS IN THIS TYPE OF SET UP.  THUS MAY NEED
AN SNOW AND BLOWING SNOW ADVISORY ON SUN FOR ZONES 31 AND 33.  OVER
LOWER ELEVATIONS BOTH NAM AND GFS SHOW NELY UPSLOPE FLOW SUN
MORNING.  COMBINATION OF DECENT LAPSE RATES AND SOME MID LEVEL QG
ASCENT MOVING ACROSS COULD ALLOW FOR AN BETTER CHC OF PCPN
SUN MORNING ESPECIALLY IN AND NEAR THE FOOTHILLS FROM DENVER NORTH
TO THE WY BORDER.  BY 18Z SUN BOTH NAM AND GFS SHOW LOW
LEVEL FLOW BECOMING MORE SELY THUS BEST CHC OF PCPN SUN AFTN WOULD
LIKELY FOCUS FURTHER NORTH FROM FROM FORT COLLINS TO THE WY BORDER.
PORTIONS OF ZONES 35...38 AND 39 COULD GET SOME DECENT SNOWS ON SUN
AS BEST QG VERTICAL VELOCITIES ARE SHOWN IN THIS AREA IF GFS IS
CORRECT.  TEMPS ON SUN WILL BE COLDER OVER NERN CO WITH A 20 DEGREE
DROP FOR HIGHS.

FOR SUN NIGHT AND MON A STRONGER UPPER LEVEL TROUGH WILL MOVE ACROSS
THE NRN AND CENTRAL ROCKIES WITH THE MAIN UPPER LEVEL LOW TRACKING
ACROSS CENTRAL WYOMING.  THE FLOW ALOFT IN THE MTNS WILL BECOME MORE
WLY SUN NIGHT INTO MON WITH CROSS-SECTIONS SHOWING A DECREASE IN
MOISTURE DEPTH.  ALTHOUGH OROGRAPHICS WILL BE MORE FAVORABLE SUN
NIGHT AND MON THE DECREASE IN MOISTURE MAY KEEP SNOW AMOUNTS ON THE
LIGHT SIDE.  ALSO NRN CO WILL BE ON SUBSIDENT SIDE OF THE UPPER
LEVEL JET AS WELL.  OVER LOWER ELEVATIONS LATEST GFS SHOWS A SFC LOW
DEVELOPING OVER SERN CO WITH AN INVERTED SFC TROUGH EXTENDING NW
INTO CENTRAL WY.  THIS KEEPS LOW LEVEL FLOW NWLY IN AND NEAR THE
FOOTHILLS WHICH MAY KEEP PCPN CHANCES ON THE LOW SIDE.  MEANWHILE
OVER THE NERN PLAINS THERE COULD BE A BETTER CHC OF PCPN ON MON EAST
OF THE INVERTED SFC TROUGH WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED
AND BEST QG VERTICAL VELOCITIES ARE SHOWN.  IF PCPN DOES DEVELOP
FCST THICKNESSES WOULD BE COLD ENOUGH TO SUPPORT SNOW.  HIGH TEMPS
ON MON WILL BE IN THE 40S BASED ON 850-700 MB TEMPS ALTHOUGH
READINGS COULD STAY IN THE 30S ACROSS THE NERN PLAINS IF PCPN DOES
OCCUR.

BY TUE ZONAL FLOW ALOFT IS SHOWN ACROSS THE AREA WITH CROSS-SECTIONS
SHOWING A DRY AIRMASS IN PLACE THUS WILL NOT MENTION ANY PCPN.
850-700 MB TEMPS WARM A FEW DEGREES SO HIGHS ACROSS NERN CO SHOULD
RISE BACK INTO THE LOWER TO 50S.  ON WED THE FLOW ALOFT WILL BECOME
MORE SWLY WITH SOME INCREASE IN MOISTURE WHICH COULD ALLOW FOR A
SLIGHT CHC OF -SHSN IN THE MTNS.  OVER THE PLAINS IT SHOULD BE DRY
WITH A WARMING TREND AS READINGS APPROACH THE 60 DEGREE MARK.

FOR WED NIGHT INTO THU BOTH THE GFS AND ECMWF SHOWS ANOTHER SYSTEM
MOVING ACROSS THE AREA WITH UPSLOPE FLOW DEVELOPING AS A CDFNT MOVES
INTO NERN CO.  THE CURRENT GFS IS A BIT STRONGER WITH THIS SYSTEM
THAN ITS PREVIOUS 12Z RUN AND IF CORRECT WOULD LEAD TO COLDER TEMPS
OVER NERN CO WITH A ANOTHER CHC OF PCPN.  IN THE MTNS WOULD ALSO SEE
A CHC OF SNOW AS WELL.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH TODAY AND TONIGHT.
SOUTHERLY SURFACE GRADIENT WILL BECOME SOUTHWEST AFTER 15Z WITH A
SURGE OF WESTERLY WINDS EXPECTED AFTER 20Z. SOME GUSTS TO 25 KTS
WILL BE POSSIBLE DURING THE AFTERNOON. A COLD FRONT WITH WINDS
SHIFTING TO THE NORTH IS EXPECTED AFTER 03Z TONIGHT. MVFR CIGS WILL
BE POSSIBLE AFTER 06Z ALONG WITH SCATTERED RAIN OR SNOW SHOWERS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH THIS AFTERNOON
ON THE PALMER DIVIDE...COZ241...246 AND 247.

&&

KDRBY/RPK
Hazardous weather outlook, Mar 29, 6:01 AM MDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
601 AM MDT SAT MAR 29 2008

COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
601 AM MDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY...WARM AND BREEZY CONDITIONS ARE EXPECTED ACROSS NORTHEAST
COLORADO TODAY.  THE WARM TEMPERATURES...BREEZY WINDS AND DRY
GRASSES ON THE PLAINS MIGHT PRODUCE CRITICAL FIRE CONDITIONS THROUGH
THE AFTERNOON HOURS.  A FIRE WEATHER WATCH IS IN EFFECT FOR ELBERT
AND LINCOLN COUNTIES WHERE TEMPERATURES WILL BE THE WARMEST AND
WINDS THE STRONGEST.  ELSEWHERE...SCATTERED SNOW SHOWERS ARE
EXPECTED IN THE MOUNTAINS...BUT WITH LITTLE ACCUMULATION.  GUSTY
WEST WINDS ARE ALSO EXPECTED OVER THE FOOTHILLS DURING THE AFTERNOON
HOURS.  LATER TONIGHT...A COLD FRONT WILL MOVE OVER NORTHEAST
COLORADO WITH COOLER TEMPERATURES AND A WIND SHIFT TO THE NORTH.
SNOW IS EXPECTED TO INCREASE IN THE MOUNTAINS WITH A COUPLE INCHES
OF ACCUMULATION.  THERE WILL ALSO BE A CHANCE OF RAIN OR SNOW ACROSS
THE PLAINS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW IS EXPECTED IN THE MOUNTAINS SUNDAY INTO MONDAY.  ACCUMULATIONS
WILL GENERALLY BE LIGHT ALTHOUGH SOME AREAS NORTH OF I-70 COULD
RECEIVE HEAVIER AMOUNTS SUNDAY INTO SUNDAY NIGHT.  ON THE PLAINS
UPSLOPE FLOW BEHIND A COLD FRONT WILL BRING A CHANCE OF RAIN AND
SNOW SUNDAY INTO SUNDAY NIGHT ESPECIALLY IN AND NEAR THE FOOTHILLS
FROM DENVER NORTH TO THE WYOMING BORDER.  ACCUMULATIONS WILL BE
LIGHT ALTHOUGH SOME HEAVER AMOUNTS MAY OCCUR IN AND NEAR THE
FOOTHILLS FROM FORT COLLINS NORTH TO THE WYOMING BORDER.  DRIER
WEATHER ALONG WITH A WARMING TREND WILL OCCUR TUESDAY AND
WEDNESDAY.  ANOTHER SYSTEM MAY AFFECT THE AREA BY THURSDAY AND BRING
A CHANCE OF SNOW TO THE MOUNTAINS WITH A SLIGHT CHANCE OF RAIN OR
SNOW AT LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RPK

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.